1/28/08 #9 - Anticonvulsants for Migraine and bone loss?

Ask the Clinician Health Pro
  • Full Question:
    I am a 49 year-old woman who has had migraines for the last fifteen years. I've been taking 500 mg. of Depakote and 50 mg of nortriptyline a day for several years. Recently, a bone scan showed that I have osteopenia. I read somewhere that anticonvulsants like Depakote can cause thinning of the bones. I am taking in lots of calcium and have been taking magnesium as a migraine preventative. I'm wondering now whether I should continue taking Depakote? (The Depakote seems to lessen the intensity of the migraines, although not the number of migraines.) Osteoporosis does run in my family. Thank you for your help, Paloma.

    Add This Infographic to Your Website or Blog With This Code:

     

    Answer:

     

    Dear Paloma;

     

    Most of the information on the bone density and anticonvulsants is taken from studies done with rats! I know of no specific effect of Depakote or your other medication to cause these problems. The family history speaks for itself and that probably will be a larger factor in the need for osteoporosis treatment.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

    If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.

     

    Another good source of information and support is our forum. To post to the forum, you'll need to register, even if you're already registered on the main section of our site. You can use the same email address and password for both registrations.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    © Teri Robert and J.C. Krusz, 2007.

    Last updated January 28, 2008.

Published On: January 28, 2008